Why Does Nortriptyline Make You Gain Weight?

Save

Nortriptyline is a tricyclic antidepressant, for the treatment of major depression. Abnormalities of chemicals in the brain can affect mood and behavior leading to depression. Tricyclic antidepressants prevent reabsorption of serotonin and norepinephrine by brain cells. The drugs also affect other cell receptors throughout the body. Because of its nonspecific actions, nortriptyline may cause several side effects including weight gain. Weight gain is a common side effect and cause for noncompliance in patients taking nortriptyline.

Biochemical Causes

  • Weight gain is a common side effect of nortriptyline due to excessive appetite and decreased metabolism. In the July 2003 edition of Cleveland Clinic Journal of Medicine, Dr. Deshmukh and Dr. Franco state possible mechanisms of weight gain may be due to blockage of receptors involved in satiety and use of body fat stores.. This blockage leads to carbohydrate craving and abnormalities in the the regulation of body fat stores.

Improved mood

  • Depression can cause increased appetite and food intake. Depressed patients may overeat leading to increased body weight. On the other hand, depression may cause some people to initially lose weight. Treatment with nortriptyline may improve mood and appetite resulting in weight gain. This may bring patients back to or even above their baseline body weight.

Considerations

  • According to Dr. David K. Hall-Flavin, a Mayo Clinic psychiatrist, weight gain may also be from factors other than your medications. Many conditions or disease can cause symptoms that mimic depression.

Prevention/Solution

  • It is not possible to predict who will or will not gain weight while taking nortriptyline. Patients who gain weight within the first few weeks are more likely to have significant changes in body weight. To avoid gaining too much weight, patients should be advised to watch their caloric intake and maintain an active lifestyle.

Conclusions

  • Weight is an unwanted side effect of nortriptyline. Patients who are concerned about their weight gain after starting nortriptyline should schedule an appointment with their physician. At that time, your physician may adjust your dosage or substitute another antidepressant.

References

  • Photo Credit question mark image by Suresh Makinidi from Fotolia.com
Promoted By Zergnet

Resources

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!